Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Hanford, CA

January 12, 2017Fresno County, Madera County, California

NWS Hanford, CA issued this flash flood warning at Jan 12, 2017, 1:14 PM PST for Fresno County, Madera County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2017, 1:14 PM PST (21:14 UTC)
Expired
Jan 12, 2017, 4:15 PM PST
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Fresno County, CA, Madera County, CA

The radar

The San Joaquin Valley radar (KHNX), 96 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 3:04 PM PSTFLOOD5 Ene Sanger, CACHP REPORTED ABOUT ONE FOOT OF WATER ACROSS LANES ON HIGHWAY 180 NEAR REED AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WGUS56 KHNX 122114
FFWHNX
CAC019-039-130015-
/O.NEW.KHNX.FF.W.0012.170112T2114Z-170113T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
114 PM PST THU JAN 12 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Central Fresno County in central California...
  East central Madera County in central California...

* Until 415 PM PST

* At 112 PM PST, Doppler radar indicated a line of showers and
  thunderstorms producing heavy rain across the warned area. Radar
  estimated a quarter to half inch of rain per hour. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Reedley, Chilkoot Meadow, Auberry, Trimmer Springs, Mountain Rest,
  Nature Point, Shaver Lake, Peckinpah, Fancher Creek, Poison Ridge,
  Bass Lake, North Fork, Crane Valley Reservoir and Squaw Valley.

LAT...LON 3752 11937 3669 11926 3664 11947 3742 11961

$$

mv
1 follow-up statement
158 
WGUS76 KHNX 130010
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
410 PM PST THU JAN 12 2017

CAC019-039-130019-
/O.EXP.KHNX.FF.W.0012.000000T0000Z-170113T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-Madera CA-
410 PM PST THU JAN 12 2017

...THE FLASH FLOOD WARNING FOR CENTRAL FRESNO AND EAST CENTRAL MADERA
COUNTIES WILL EXPIRE AT 415 PM PST...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3752 11937 3669 11926 3664 11947 3742 11961

$$
jdb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 4:55 AM PST, 8 hours 19 minutes earlier.

Area forecast discussion, Jan 12, 4:55 AM PST, 8 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
455 AM PST Thu Jan 12 2017

.SYNOPSIS...A cold storm system will bring rain and mountain
snow to the central California interior into tonight along with a
slight chance of afternoon and early evening thunderstorms in the
San Joaquin Valley. Showers and higher elevation snow showers will
linger over the foothills, mountains and desert through Friday.
Dry weather will prevail Saturday through Martin Luther King Jr
day with areas of night and morning fog in the San Joaquin Valley.

 &&

.DISCUSSION...The caboose storm in a train of storms lately will
bring another round of wet weather to the central California
interior during the next 24 hours. This is a much colder storm
than its predecessors and it will bring wintry weather to
elevations as low as 3500 feet by this evening. The storm is
currently centered just offshore Northern California. A
southwesterly flow aloft out ahead of this storm is bringing
numerous showers over the northern half of our cwa early this
morning. These showers are ahead of a cold front that is going
to march eastward through the central California interior later
this morning into this afternoon. In the post frontal environment,
the atmosphere will become convectively unstable across at least
the western third of the San Joaquin Valley this afternoon with
widely scattered showers and isolated thunderstorms, some with
small hail. Meanwhile, steadier precipitation will likely continue
over the mountains into this evening. The air will become cold
enough for accumulating snow over the Kern County mountain passes
by early this evening. Farther north, a few locations in the
Sierra foothills above 3500 feet could end up with a light dusting
of snow after dusk. Meanwhile, this storm will bring heavy snow
to the higher elevations. Up to a foot of new snow could fall
in the Sierra above 8,000 feet by late tonight. Although QPF with
this storm will generally be lighter than the past few storms,
additional rainfall in the foothills and the valley will keep the
threat of localized flooding pretty high through this evening.
Many streams and creeks are running high with fast flows, so it
would not take much additional rain to bring them out of their
banks. We will be issuing a small stream flood advisory for the
Sierra foothills and an urban and small stream flood advisory
for the entire San Joaquin Valley shortly, effective through
8 pm and 4 pm, respectively.

In the broader picture, the models agree in bringing this cold
storm system southward down the California coast during the next
48 hours. Once this storm gets just south of Point Conception
Friday afternoon, the only lingering showers in our cwa will be
confined to the mountains and desert.  There may be some residual
clouds Friday night in the Tulare County foothills, the south end
of the San Joaquin valley and the north facing slopes of the
Tehachapi mountains while the remainder of the central California
interior clears out. Where skies are clear in the San Joaquin
Valley, fog is sure to form and become rather dense in some areas by
daybreak Saturday. Fog will likely become more extensive each night
in the San Joaquin Valley later this weekend through early next
week.

Otherwise, an upper level ridge of high pressure will gradually
build into central California this weekend and remain in control
through Tuesday. This will give the cwa its longest respite from wet
weather so far this year. (Of note, 8 of the past 11 days have seen
precipitation.)  As mentioned earlier, night and morning fog will be
commonplace in the San Joaquin Valley during this time and
undoubtedly cause travel woes for many motorists.

The longer range models are coming into better agreement now
that another atmospheric river will set up over northern California
during the middle of next week. This AR is forecast to shift
southward into central California by next Thursday. We've raised
POPs accordingly during this period now that our confidence has
increased and the models are more clear on the evolution of the
overall pattern in the 5 to 7 day period.

Temperature-wise, we can expect chillier nights than we've been
accustomed to lately with seasonably cool afternoons through the
weekend. Temperatures will trend milder by the middle of next week,
especially at night, thanks to a southerly flow aloft and an
increase in cloudiness.

&&

.AVIATION...
IFR conditions will prevail over the higher elevations of the
Sierra during the next 24 hours with precipitation and mountain
obscurations. MVFR ceilings with local IFR in precipitation can
be expected in the Sierra foothills and along the west facing slopes
of the Tehachapi mountains through 06z Friday. Local MVFR conditions
in scattered showers in the San Joaquin Valley.  VFR conditions can
be expected elsewhere across the central California interior during
the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 10 PM PST this evening CAZ096-097.

Winter Weather Advisory until 10 AM PST Friday CAZ095.

&&

public...Durfee
avn/fw...Andersen
synopsis...Durfee

weather.gov/hanford

In the hours before

Local storm report, Jan 12, 8:44 AM PST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
844 AM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SNOW             6 ESE CAMP NELSON       36.10N 118.52W
01/12/2017  M7.0 INCH        TULARE             CA   TRAINED SPOTTER

            24 HOUR TOTAL. STILL SNOWING NOW; AT
            PONDEROSA ABOVE CAMP NELSON.

&&

BSO
Local storm report, Jan 12, 9:37 AM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HANFORD CA
937 AM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       FISH CAMP               37.48N 119.64W
01/12/2017  M12.0 INCH       MARIPOSA           CA   TRAINED SPOTTER

            SPOTTER REPORT OF 24 HOUR TOTAL OF 12 INCHES
            OF SNOW NEAR FISH CAMP AT AROUND 5500 FEET.
            .

0840 AM     SNOW             6 ESE CAMP NELSON       36.10N 118.52W
01/12/2017  M7.0 INCH        TULARE             CA   TRAINED SPOTTER

            24 HOUR TOTAL. STILL SNOWING NOW; AT
            PONDEROSA ABOVE CAMP NELSON.

0112 AM     NON-TSTM WND GST 12 W LOS BANOS          37.06N 121.05W
01/11/2017  M42 MPH          MERCED             CA   MESONET

            MESONET STATION SAN LUIS RESERVOIR /XSLR/.

1126 AM     NON-TSTM WND GST 2 NW INDIAN WELLS VALLE 35.69N 117.89W
01/11/2017  M55 MPH          KERN               CA   MESONET

            MESONET STATION INDIAN WELLS CANYON /IWLC1/.

0448 AM     NON-TSTM WND GST 18 SW GUSTINE           37.04N 121.19W
01/11/2017  M53 MPH          MERCED             CA   MESONET

            MESONET STATION PACHECO PASS /AT423/.

1221 AM     NON-TSTM WND GST BUTTONWILLOW            35.40N 119.47W
01/11/2017  M44 MPH          KERN               CA   MESONET

            MESONET STATION BUTTONWILLOW /AT285/.

0327 AM     NON-TSTM WND GST 19 SSW DOS PALOS        36.73N 120.77W
01/11/2017  M51 MPH          FRESNO             CA   MESONET

            MESONET STATION PANOCHE ROAD /PCEC1/.

0211 AM     NON-TSTM WND GST 12 W LOS BANOS          37.06N 121.06W
01/11/2017  M40 MPH          MERCED             CA   MESONET

            MESONET STATION SAN LUIS RESERVOIR /CF031/.

1216 AM     NON-TSTM WND GST 20 WNW EL PORTAL        37.80N 120.10W
01/11/2017  M51 MPH          MARIPOSA           CA   MESONET

            MESONET STATION SMITH PEAK /SEWC1/.

0210 AM     NON-TSTM WND GST 10 S GUSTINE            37.12N 121.02W
01/11/2017  M37 MPH          MERCED             CA   MESONET

            MESONET STATION SANTA NELLA /CF030/.

0627 AM     NON-TSTM WND GST 11 SE WELDON            35.54N 118.14W
01/11/2017  M72 MPH          KERN               CA   MESONET

            MESONET STATION BIRD SPRINGS PASS /BIJC1/.

0103 AM     NON-TSTM WND GST 9 N KECKS CORNER RTE 46 35.80N 120.10W
01/11/2017  M49 MPH          KINGS              CA   MESONET

            MESONET STATION SUNFLOWER VALLEY /AU172/.

0226 AM     NON-TSTM WND GST 8 NNW RANDSBURG         35.48N 117.70W
01/11/2017  M61 MPH          KERN               CA   MESONET

            MESONET STATION LAURAL MOUNTAIN /LRLC1/.

0153 AM     NON-TSTM WND GST 9 NNE SQUAW VALLEY      36.80N 119.12W
01/11/2017  M47 MPH          FRESNO             CA   MESONET

            MESONET STATION DELILAH LOOKOUT /AV176/.

0218 AM     NON-TSTM WND GST MOUNTAIN MESA           35.61N 118.40W
01/11/2017  M46 MPH          KERN               CA   MESONET

            MESONET STATION MOUNTAIN MESA /LYQC1/.

0402 AM     NON-TSTM WND GST 12 W LOS BANOS          37.05N 121.05W
01/11/2017  M37 MPH          MERCED             CA   MESONET

            MESONET STATION SAN LUIS DAM /SLRC1/.

0800 AM     FLOOD            3 NNW GUSTINE           37.29N 121.01W
01/11/2017                   MERCED             CA   EMERGENCY MNGR

            NUMEROUS ROAD CLOSURES BETWEEN GUSTINE AND
            NEWMAN DUE TO FLOW FROM BROKEN LEVEE ALONG
            GARZA CREEK.

0800 AM     SNOW             12 ENE LAKE WISHON      37.07N 118.77W
01/11/2017  E6.0 INCH        FRESNO             CA   MESONET

            24 HOUR AMOUNT. ELEVATION 10,300 FEET.

0800 AM     HEAVY SNOW       8 NW HETCH HETCHY       38.03N 119.88W
01/11/2017  E13.0 INCH       TUOLUMNE           CA   MESONET

            24 HOUR AMOUNT. ELEVATION 6,700 FEET.

0800 AM     HEAVY SNOW       6 WSW TUOLUMNE MEADOWS  37.84N 119.45W
01/11/2017  E9.0 INCH        MARIPOSA           CA   MESONET

            24 HOUR AMOUNT. ELEVATION 8,150 FEET.

0944 AM     SNOW             6 ESE CAMP NELSON       36.10N 118.52W
01/11/2017  M5.0 INCH        TULARE             CA   TRAINED SPOTTER

            24 HOUR SNOWFALL. IN PONDEROSA ABOVE CAMP
            NELSON.

0800 AM     SNOW             20 ENE CAMP NELSON      36.20N 118.27W
01/11/2017  E6.0 INCH        TULARE             CA   MESONET

            24 HOUR AMOUNT. ELEVATION 8,300 FEET.

0800 AM     SNOW             LODGEPOLE               36.60N 118.73W
01/11/2017  M5.5 INCH        TULARE             CA   CO-OP OBSERVER

            24 HOUR SNOWFALL. ELEVATION 6,690 FT.

0800 AM     HEAVY SNOW       10 NE HETCH HETCHY      38.05N 119.67W
01/11/2017  E8.0 INCH        TUOLUMNE           CA   MESONET

            24 HOUR AMOUNT. ELEVATION 7,650 FEET.

0805 AM     FLOOD            7 SSE COARSEGOLD        37.17N 119.64W
01/11/2017                   MADERA             CA   LAW ENFORCEMENT

            CHP REPORTED MUD COVERING SOUTHBOUND LANES
            ON RD 200 NEAR HOUSE RANCH RD.

0800 AM     SNOW             8 NNW DEVILS POSTPILE   37.73N 119.14W
01/11/2017  E5.0 INCH        MADERA             CA   MESONET

            24 HOUR AMOUNT. ELEVATION 9,450 FEET.

0800 AM     SNOW             GRANT GROVE             36.74N 118.96W
01/11/2017  M3.0 INCH        TULARE             CA   CO-OP OBSERVER

            24 HOUR TOTAL; ELEVATION 6,600 FEET. ALSO
            2.70 INCHES OF PRECIPITATION DURING THIS
            TIME.

0800 AM     HEAVY SNOW       7 NNE BASS LAKE         37.41N 119.49W
01/11/2017  E10.0 INCH       MADERA             CA   MESONET

            24 HOUR AMOUNT. ELEVATION 7,150 FEET.

0800 AM     HEAVY SNOW       TUOLUMNE MEADOWS        37.87N 119.36W
01/11/2017  M20.0 INCH       TUOLUMNE           CA   CO-OP OBSERVER

            ELEVATION 8,694 FEET. 1.70 INCHES LIQUID
            EQUIVALENT. 24 HOUR TOTAL.

0831 AM     FLOOD            EL PORTAL               37.67N 119.79W
01/11/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            CHP REPORTED LARGE BOULDERS BLOCKING
            WESTBOUND LANE OF HIGHWAY 140 NEAR EL PORTAL
            JUST WEST OF YOSEMITE NATIONAL PARK
            ENTRANCE; CAUSING TRAFFIC DELAYS.

&&

NWS HANFORD CA
IRIS SYSTEM
Local storm report, Jan 12, 12:02 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1202 PM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             YOSEMITE VALLEY         37.74N 119.60W
01/12/2017  M6.0 INCH        MARIPOSA           CA   CO-OP OBSERVER

            YOSEMITE PARK HEADQUARTER; 24 HR SNOW TOTAL.

&&

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:40 PM PSTSpecial Weather StatementHNXMadera50 min
Jan 12, 2:45 AM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tuolumne3 hr
Jan 12, 6:05 AM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 1 more10 hr
Jan 12, 6:27 AM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Tulare12 hr
Jan 12, 12:28 PM PSTAreal Flood AdvisoryHNXFresno, Kings, Madera, Tulare62 min
Jan 12, 1:45 PM PSTAreal Flood AdvisoryHNXFresno2 hr
Jan 12, 2:01 PM PSTAreal Flood WarningHNXMerced24 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.